Ask Medical Doctor
|This question was answered on Sun 21, Feb 2010 08:21pm by Dr.Kokil Mathur
Red, sore patch on my tongue , enterococcus growth, yeast.
Asked by Anonymous123 (Female; 59; UNITED STATES; chronic Bacterial vaginal infections over past 2 months...gardnerella, 1 yeast, & a cultured yest growth, &
large amounts of Klebsiella & Enterococcus grown in Vaginal cultures plus enterovcoccus grown in midstream urine sample on gram stain.
Interstitial cystitis, fibromyalgia, thyroid nodules & goiter.; Relevant drugs:Elmiron, Trazadone at bedtime, Clonidine at bedtime, Diflucan 2 x a week for 12 weeks, VagiFem inserts & premarin cream for atrophic vaginitis baby aspirin & vitamins. ) on Sun 21, Feb 2010 03:51pm
This question is for Dr. Kokil Mathur if he is available since he has been
answering my questions.Otherwise, another DR. who deals with this.
For about a month now I have had a red patch on my tongue which looks and feels
as if I burned it on something hot, but I didn't. I did some research and came
up with photos and descriptions of various things, but none that quite match my
symptoms or the placement of what I have. The patch is located on the left front area
on my tongue.From the tip it extends back about an inch onto the top of the tongue
& goes to the middle, so it's about 1 " x 3/4 " or so. It burns & is sensitive to
salt & spices etc. I still do have the papillae or I would think it might be candidias
erythmatous. That it says is usually in the middle of the mouth though,& mine isn't.
They also say the little red bumps are gone with that,& mine aren't.
Geographic tongue has white borders & is smooth with the papillae gone too, but mine has
no white borders & I still have the bumps. It isn't smooth. Atrophic doesn't sound
much like it either. I am very fearful of course that it could be cancer since I read
that sore red patches that don't go away are a symptom of tongue cancer. I pray that it
isn't that!It began about the time that I completed a 10 day course of Vancomycin to treat
a vaginal enterococcus growth. I later found out that treatment
was useless because the oral form of vancomycin doesn't reach the vagina & stays confined to
the colon. Anyway, I thought that might cause a yeast infection, or that the enterococcus may
cause this somehow. I also had yeast cultured while I was at the Mayo Clinic & the dermatologist
recommended that I take 100 mg diflucan every day for a week followed by 2 x a week for 12 weeks.
That seems like a very long treatment on a very powerful systemic drug, and I am reluctant to take
it for that long. I have already completed the 7 days,& actually I have had a lot of vaginal
itching for 6 days while on it, plus some cracks in the skin in the outer vaginal area. I read that a person can get a new
yeast inf. even while on the diflucan. I am fearful of the side effects of diflucan
& don't want the yeast to build up a resistance to it or mutate & become even more of a problem. Aren't
there safer drugs to treat yeast? I only have had a couple of yeast infections this past year,
& one wasn't candida albicans, so it seems like overkill to me to be on it for 13 weeks total.
I don't know if the diflucan has anything to do with this red, sore patch in my mouth. I also
wonder about vitamin deficiencies causing it or anemia or B12? Should I see an ear. nose
throat Dr. or an oral surgeon to get a proper diagnosis? I am hoping that you may be able to give me
an idea of what it might be, & hopefully reassure me that it isn't cancer. I have never smoked or
drank, but I read that about 25% of people who get it don't do that either.So scary!
I also had a midstream urine taken that showed a growth of enterococcus.
This was after a catherization had been done which showed no infection, but the nurse in
training tried 4 times to insert the cath tube & I think introduced some enterococcus into my
bladder.I got symptoms of a bladder infection & had did a midstream urine culture with a gram stain.
I told you about this in my last email, but it may be significant. A microbiologist looked
over all my allergies & history and felt that in my case it would be best not to treat the enterococcus.
He said it could be a contamination, & I think that's possible as I feel I may have contaminated that sample. I am wondering
since I never really treated the vaginal enterococcus growth or this growth
from the midstream, if I have to worry about it getting into my kidneys or bloodstream?
Can enterococcus go away w/out treatment or remain there without being harmful?
I can't recall for sure what the count was that she told me, but I think she said it was low to
moderate. I mainly want to know if the enterococcus is safe to leave untreated since
I have so many serious allergies if my symptoms go away?
Is the diflucan really safe to take for 13 weeks or is there a safer alternative?And,
Do you have a guess what the reddish, sore patch on my tongue can be?
Thank you very much!! Dr. Kokil Mathur has been so wonderful in answering my questions.
Answer by Dr.Kokil Mathur on Sun 21, Feb 2010 08:21pm:
Hi Anonymous123! Welcome back to the forum. I am glad we are able to provide some support within the
constraints of net and wish you a speedy recovery and ailment free life!
A sore red spot on the tongue can be cancer (naturally the first thing coming to your mind). However before
you jump to the conclusion, considering your medical history, there is a much bigger chance that it is canker
sore. You have been taking antibiotics which bring about an immune-compromised state in the body resulting in
these sores. This type of sores can also be triggered by emotional stress (which naturally you have plenty),
deficiencies of iron, folic acid, or vitamin B-12, during menstrual periods, hormonal changes, and food
allergies. Hence in my mind this should be the first diagnosis. Avoid spicy and salty meals. Apply a mixture
of hydrogen peroxide and water in equal ratio by a cotton swab to the area. Mouth gels for these sores are
available OTC and can be tried. Take a multivitamin pill that you are comfortable with. Take this treatment
for a week. If this does not help, then yes, you will need to see a specialist (skin or oral diseases). Also
you will need to run tests to know if you have deficiency of any of the above mentioned nutrients. Risk for
cancer is always there but as a last option.
Fungal infections are very notorious and leave human body with a lot of difficulty. Hence the treatment
prescribed will have to be taken daily for a week as you have, then twice a week for 12 weeks as you will now
be taking. You can eat a healthy diet and take lactobacillus preparations or curd to overcome the side effects
of this drug. Taking the drug after a complete meal often helps. All antifungal drugs are strong medicines, so
this is good enough.
Enterococcus is normally found in human gut. This is the source of infection usually as anus and vagina are
close by. Normally it does not cause severe infection. If the growth was mild to moderate, improving the local
flora of the vagina will help. Thus taking lactobacillus preparation orally will help too. In all probability
this will not spread to kidney. However talk to your doctor form Mayo regarding the possibility as some
infection has been introduced into the bladder. Drink plenty of fluids.
Another thing which I want to highlight (sorry since I do not remember correctly) is to get the diabetes
status checked. At times pre diabetes too leads to persistent infection. Hence glycosylated hemoglobin,
fasting and post prandial sugar and blood insulin levels should be done. Please ignore this if already been
Hope this answers your query. If you need further clarifications to this please feel free to ask. Take care
and get well soon!
Please rate my answer (select the stars, no need to log in.)
Comment by Dr.Ravindra Rajput on Sun 21, Feb 2010 09:02pm:
Hi, I totally agree with Dr.Kokil Mathur, first thing to be ruled out is squamous cell carcinoma, which can
present as ulcerative lesion but we will take it as unlikely cause. The biopsy of the margin of the ulcer will
help to rule out the type of tissue. One of the commonest cause suspected can be candida, it can present in
many ways (plaque, erythematous and beefy appearance). Nystatin suspension, nystatin troche or clotrimazole
troche are the topical preparations which is quite effective and safe than systemic diflucan tablets. An
endoscopy can be done to rule out esophageal candidiasis. Viral infections with Varicella-zoster and virus
Coxsackie virus can cause but is unlikely. As you said vitamin and mineral (Vitamin B series and iron, Zn
etc.) deficiency can also cause such lesions, hemoglobin levels are needed to be evaluated. I suggest you to
consult a physician for systematic evaluation and confirmation of the diagnosis. Take care and regards.
This question is open for comments. Please share your opinion.